Ohio, 2024

Hail in Ohio, April 9, 2024

April 9, 2024 · NWS CLE · 1 event in 1 county or zone

A weak surface trough axis drifted southward across Lake Erie and to the southern lakeshore during the afternoon through early evening of the 9th. Scattered multicell thunderstorms developed and persisted generally eastward along the surface trough axis during the early evening amidst weak MUCAPE and moderate effective bulk shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A weak surface trough axis drifted southward across Lake Erie and to the southern lakeshore during the afternoon through early evening of the 9th. Scattered multicell thunderstorms developed and persisted generally eastward along the surface trough axis during the early evening amidst weak MUCAPE and moderate effective bulk shear. One of the thunderstorms produced hail as large as pennies in Erie County, OH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 9, 6:51 PM EST, 2 minutes earlier.

Area forecast discussion, Apr 9, 6:51 PM EST, 2 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
751 PM EDT Tue Apr 9 2024

.SYNOPSIS...
A cold front moves through the area tonight before stalling
across central Ohio Wednesday morning. The front returns north
as a warm front Wednesday night as a large area of low pressure
approaches from the southwest. This low pressure moves into the
Great Lakes Thursday and Thursday night, dragging a cold front
across the area as it exits to the northeast.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
6:15 PM Update...
Some scattered thunderstorms have begun to pop up across
Northern Ohio early this evening ahead of a cold front. The
majority of these storms have remained sub-severe but are
capable of producing plenty of lightning, small hail, and gusty
winds. As the cold front crosses west to east later this
evening, expect scattered showers and storms along the front
through late tonight.

Previous discussion...
A cold front will sag through this evening into tonight as a
couple of weak shortwaves in the subtropical jet stream lift
through the upper Ohio Valley. A few showers have tried
developing in the vicinity of Marion/Morrow/Richland/Crawford
Counties along a subtle pre- frontal trough but have failed to
initiate deeper convection thus far. As modest lift and deeper
moisture with the first Ohio Valley shortwave overspreads the
region this evening and the front spreads in, should see
scattered showers and storms develop within the next few hours.
Activity will likely be most focused along the cold front moving
in from the northwest this evening, though some more isolated
activity could develop ahead of it.

The Marginal Risk (risk level 1/5) for severe weather this
evening remains across most of the area though this is a low-
end severe threat. 30-40 knots of bulk shear, well-mixed low-
levels (evidenced by steep low-level lapse rates and inverted-v
soundings) and chilly/dry air aloft could support a gusty
wind/hail risk with any more robust storms, but due to mixing
out of dew points this afternoon we have struggled to muster
even 500 J/KG of MLCAPE. We may build just a bit more CAPE
before sunset but overall, a limited amount of instability and
generally dry profiles are a limiting factor for much severe
weather. Hi-res models continue to depict a brief period of
scattered cells early to mid-evening perhaps congealing into a
small cluster or two before raining themselves out, with no
impressive modeled parameters with these storms.

Activity will gradually shift southeast overnight with
diminishing thunder potential with much of Northwest OH points
east near Lake Erie expected to dry out overnight. Farther south
will struggle to completely dry out before early Wednesday.
Wednesday will be mainly dry though with plenty of clouds,
especially farther south. Keep low POPs for showers going
farther south towards central OH on Wednesday though think much
of northern OH and northwestern PA will be dry. Rain chances
increase rapidly from southwest to northeast late Wednesday into
Wednesday night as a large area of low pressure and an
associated negatively tilted upper trough move into the region.
The heaviest rain amounts of 0.40-0.80" Wednesday night will be
across Northwest OH with lighter amounts farther east, though
everyone should see some rain Wednesday night as reflected by
categorical POPs. There may be enough elevated instability for
a bit of thunder across our southwestern zones Wednesday night.

After a very mild afternoon today expect lows to mainly fall
into the low to mid 50s tonight, except as cool as the mid to
upper 40s near Toledo. Highs in the 60s for Wednesday, though
perhaps slightly cooler near the lakeshore. Lows Wednesday night
will settle into the 50s for most of us, perhaps sneaking into
the upper 40s near Toledo.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Warm sector Thursday with a marked increase in the southerly 850mb
jet with modest instability, yet extending through much of the
column. The best shear will be confined to mainly the southeastern
portion of the CWA with around 45-55kts deep layer shear. The low
pressure system and cold front should be a fairly efficient mover as
it tracks through the CWA Thursday as the surface low deepens. In
cases for the northern edges of the CWA, may be a situation where
the cold front comes through before the moisture/instability
advection ahead of it does not have enough time to reach all the way
to the lakeshore areas, but this is not set in stone at this time.
One concern a couple days out in the vertical profile of the
forecast soundings in those southeastern zones where the storm
threat is higher is the rapid RH decrease above around 650mb. This
leans a little bit towards a wet microburst/wind threat potential,
and will have to watch this trend to see if it continues in the next
few forecast runs. The other aspect of the pattern is the higher
PWAT values in the 1-1.25 inch range coupled with the low level jet
and high mean RH in the low levels. Taller CAPE also trends towards
higher precipitation efficiency as well. Should be on the warm side
ahead of the cold front despite the clouds/precipitation onset,
then significantly cooler into Friday with upper 40s/lower 50s and
upper 30s to lower 40s Friday night. The upper level Great Lakes
trough and lingering axes passing through prevent the warm up from
starting until the long term portion of the forecast.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Saturday night warm front and the deep south high pressure system
that will move off the southeast coast will bring return flow back
to the region. POPs in the extended will likely be on the lower side
but non-zero as this frontal boundary likely hangs around for a
couple of days even though it will try to pass south of the CWA late
Sunday night into early Monday, but it should be a far less wet
system than the Thursday system. Without a significant southward
push, only see temperatures modestly cooling off in the the
beginning of next week, most notably along the lakeshore in northern
Ohio and northwestern Pennsylvania.

&&

.AVIATION /00Z Wednesday THROUGH Sunday/...
VFR for most outside of showers and storms this evening. A line
of strong, but sub-severe, storms along a cold front are moving
eastward across terminals this evening. Expect these storms
to gradually weaken over the next few hours as we lose daytime
heating and best instability remains out of our forecast area.
Did include TEMPO groups for TSRA at CLE and MFD, but kept
thunder out of the TAF for CAK and ERI. Expect frequent
lighting, small hail, and gusty winds as the line of storms
approaches CLE/MFD this evening between 01-04Z. Showers will
likely persist through the overnight hours as the cold front
continues to move east, but high pressure and dry weather
briefly entering in from the west behind the front.

VFR ceilings expected to remain in place for KTOL and KFDY,
but a mixed bag of MVFR to IFR ceilings are expected behind the
cold front overnight tonight for all other terminals. Next round
of precipitation approaches from the southwest Wednesday
afternoon and evening.

Southwest winds 10-15 knots with gusts to 25 knots ahead of the
cold front turn northwesterly behind the front through the
evening. Winds turn light and variable under high pressure
through Wednesday afternoon before they turn easterly at 5-10
knots near the end of the TAF period.

Outlook...Non-VFR is likely with periods of showers and
thunderstorms Wednesday night through Friday. Strong wind gusts
possible Thursday night and Friday.

&&

.MARINE...
Offshore winds become onshore in the wake of a cold front into the
tonight time frame 5-10kts, then becoming easterly later Wednesday
into Wednesday night ahead of the next low pressure system moving in
from the southwest. Wave heights in the central and western basin
increased to 2-3ft during this time. Winds then return to an
offshore flow, but increasing to 15-25kts Thursday with showers and
storms possible. An area of low pressure and cold front strengthens
as it passes to the east late Thursday into early Thursday night.
Winds will be on the increase out of the west northwest Thursday
night through Friday approaching gale criteria and wave heights 7-
11ft for the central and eastern basins.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
NY...None.
MARINE...None.

&&

SYNOPSIS...Sullivan
NEAR TERM...Iverson/Sullivan
SHORT TERM...26
LONG TERM...26
AVIATION...Iverson
MARINE...26
Hazardous weather outlook, Apr 9, 2:49 PM EST, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
349 PM EDT Tue Apr 9 2024

OHZ006>014-017>023-027>031-089-PAZ001>003-102000-
Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Ashtabula Lakeshore-
Northern Erie-Southern Erie-
349 PM EDT Tue Apr 9 2024

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are possible ahead of an approaching cold
front this evening. There is a Marginal Risk (risk level 1/5) for a
few storms to become strong to severe between 5 PM and 10 PM with
strong winds and hail the main threat if any storms turn severe.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Moderate to heavy rainfall is possible Wednesday night into Thursday
night which could lead to rises on area rivers and flooding of low-
lying or poor drainage areas.

A few severe thunderstorms are possible Thursday afternoon evening
bringing the risk of large hail, damaging winds, and isolated
tornadoes, especially across central and eastern Ohio.

Wind gusts of over 45 MPH are possible on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ003-032-033-036>038-047-102000-
Lucas-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
349 PM EDT Tue Apr 9 2024

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Moderate to heavy rainfall is possible Wednesday night into Thursday
night which could lead to rises on area rivers and flooding of low-
lying or poor drainage areas.

A few severe thunderstorms are possible Thursday afternoon evening
bringing the risk of large hail, damaging winds, and isolated
tornadoes, especially across central and eastern Ohio.

Wind gusts of over 45 MPH are possible on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-102000-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
349 PM EDT Tue Apr 9 2024

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Westerly gales are possible Friday into Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 9, 4:34 PM EST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Cleveland OH
534 PM EDT Tue Apr 9 2024

OHZ018-027-092215-
Seneca OH-Wyandot OH-
534 PM EDT Tue Apr 9 2024

...A STRONG THUNDERSTORM WILL IMPACT SENECA AND NORTHWESTERN WYANDOT
COUNTIES THROUGH 615 PM EDT...

At 534 PM EDT, Doppler radar was tracking a strong thunderstorm near
Forest, or 9 miles west of Upper Sandusky, moving northeast at 30
mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Tiffin, Upper Sandusky, Forest, Bloomville, Sycamore, New Riegel,
Carey, Republic, Wharton, and Kirby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4090 8351 4091 8348 4095 8348 4095 8346
      4097 8346 4126 8313 4106 8290 4099 8302
      4099 8311 4094 8311 4071 8349 4081 8350
      4082 8352
TIME...MOT...LOC 2134Z 228DEG 27KT 4088 8345

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, Apr 9, 5:55 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Cleveland OH
655 PM EDT Tue Apr 9 2024

OHZ007>009-092345-
Erie OH-Ottawa OH-Sandusky OH-
655 PM EDT Tue Apr 9 2024

...A STRONG THUNDERSTORM WILL IMPACT OTTAWA...ERIE AND NORTHEASTERN
SANDUSKY COUNTIES THROUGH 745 PM EDT...

At 655 PM EDT, Doppler radar was tracking a strong thunderstorm over
Port Clinton, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sandusky, Port Clinton, Kelleys Island, Castalia, Catawba Island,
Marblehead, Whites Landing, Sandusky South, and Fairview Lanes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4155 8305 4152 8297 4151 8299 4152 8290
      4159 8284 4153 8279 4163 8267 4162 8267
      4150 8271 4149 8286 4146 8304 4145 8304
      4142 8292 4147 8283 4144 8276 4149 8269
      4145 8269 4139 8254 4141 8306
TIME...MOT...LOC 2255Z 263DEG 20KT 4149 8298

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Apr 9, 6:13 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Cleveland OH
713 PM EDT Tue Apr 9 2024

OHZ008-009-017-018-027-100000-
Seneca OH-Wyandot OH-Erie OH-Hancock OH-Sandusky OH-
713 PM EDT Tue Apr 9 2024

...STRONG THUNDERSTORMS WILL IMPACT SENECA...ERIE...NORTHERN
WYANDOT...SOUTHEASTERN SANDUSKY AND EASTERN HANCOCK COUNTIES THROUGH
800 PM EDT...

At 712 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fremont to near Fostoria to near Arcadia.
Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Findlay, Tiffin, Fremont, Fostoria, Bellevue, Clyde, Arlington, Green
Springs, Bloomville, Sycamore, Castalia, Arcadia, Vanlue, New Riegel,
Ballville, Carey, Attica, Bettsville, Republic, and Mount Blanchard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4116 8357 4117 8342 4142 8311 4139 8253
      4129 8263 4129 8284 4100 8283 4099 8311
      4095 8311 4085 8363 4096 8376
TIME...MOT...LOC 2312Z 252DEG 29KT 4139 8307 4118 8336 4108 8355

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Local storm report, Apr 9, 6:47 PM EST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
747 PM EDT Tue Apr 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     Hail             1 ESE Fostoria          41.15N 83.40W
04/09/2024  E0.70 Inch       Seneca             OH   Trained Spotter

&&

The radar

The Cleveland radar (KCLE), 79 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Erie

When
April 9, 6:53 PM EST
Where
Erie County, 1.85 mi WNW of Venice
Measured
0.75 in hail
Reported by
Public
Coordinates
41.442, -82.812

Hail up to penny-size about 2-miles SSE of Bay View.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2024Every state in 2024This day in weather historyWarnings in Ohio, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166764.